Arkansas, 2006Damaging Winds in Arkansas, May 9, 2006
May 9, 2006 · NWS TSA · 5 events in 4 counties and zones
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 1:39 AM CST, 4 hours 51 minutes earlier.
Area forecast discussion, May 9, 1:39 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT TUE MAY 9 2006
.DISCUSSION...
SHORT-TERM FORECAST PROBLEMS INCLUDE EVOLUTION OF ONGOING CONVECTION
AND IMPACT ON POTENTIAL SEVERE WEATHER LATER TODAY.
NEW CONVECTION HAS DEVELOPED ALONG THE KS-OK BORDER OVER THE PAST
FEW HOURS...ALONG THE NOSE OF A SWLY 40-50KT 850MB JET. ADDITIONAL
STRONG TO SEVERE STORMS CONTINUE FARTHER NW INTO SWRN KS...AND IS
GRADUALLY DEVELOPING SEWD. WOULD EXPECT SEVERAL CLUSTERS OF STORMS TO
EVENTUALLY SLIDE INTO NE OK OVER THE NEXT FEW HOURS...AND POSSIBLY
INTO NW AR SHORTLY AFTER DAYBREAK. 00Z NAM/WRF APPEAR TO HAVE A
REASONABLE HANDLE ON THIS...WITH ACTIVITY LAYING AN OUTFLOW BOUNDARY
SOMEWHERE ACROSS NE OK/NW AR LATER THIS MORNING.
SURFACE DEWPOINTS ARE CURRENTLY RUNNING IN THE LOWER/MID 60S...AND
EXPECT THESE TO RISE TO AROUND 70 (POSSIBLY LOWER 70S) BY EARLY
AFTERNOON AS SLY FLOW INCREASES. STRONG HEATING COMBINED WITH THE
MOIST AIRMASS WILL RESULT IN A VERY UNSTABLE AIRMASS BY
AFTERNOON...WITH NAM SUGGESTING SBCAPES AROUND 4000 J/KG. SHOULD SEE
ADDITIONAL THUNDERSTORM DEVELOPMENT AGAIN BY THE AFTERNOON...ALONG
ANY EXISTING OUTFLOW BOUNDARY(S) OR ALONG COLD FRONT THAT WILL BE
PUSHING INTO NE OK. GIVEN THE STRONG WIND FIELDS ALOFT (WLY H5 FLOW
AROUND 50 KNOTS) AND MORE THAN GENEROUS INSTABILITY...SEVERE WEATHER
APPEARS LIKELY. THERE WILL BE A TORNADO THREAT AS
WELL...PARTICULARLY NEAR ANY OUTFLOW BOUNDARY WHICH COULD LOCALLY
BACK THE LOW-LEVEL FLOW. GIVEN THE UNCERTAINTIES WITH THE MESOSCALE
FEATURES...PLAN ON BROADBRUSHING HIGH CHANCE POPS FOR ALL LOCATIONS
THIS AFTERNOON.
CONFIDENCE IS RATHER LOW CONCERNING THUNDERSTORM CHANCES INTO THIS
EVENING AND OVERNIGHT. NAM EVENTUALLY DEVELOPS A LARGE BAND OF
THUNDERSTORMS AND PUSHES IT TO THE ARKLATEX AROUND MIDNIGHT. GFS/WRF
BOTH DEVELOP UPSLOPE CONVECTION WELL WEST OF OUR AREA...AND SUGGEST
ANOTHER MCS OVERNIGHT. AGAIN...HAVE CHOSEN TO FOLLOW A BROADBRUSH
APPROACH...AND WILL KEEP AT LEAST CHANCE POPS IN FOR THE OVERNIGHT
PERIOD AND INTO EARLY WEDNESDAY.
NOT MANY CHANGES MADE BEYOND WEDNESDAY. SURFACE HIGH PRESSURE WILL
REMAIN IN CONTROL...WITH SEASONALLY COOL NIGHTS AND AFTERNOON TEMPS
IN THE 70S. WARMUP ENSUES BY LATE WEEK...WITH THUNDERSTORM CHANCES
RETURNING FOR THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 82 59 76 48 / 50 60 30 10
FSM 87 65 77 48 / 50 60 40 10
MLC 89 65 77 48 / 50 60 40 10
BVO 79 60 73 41 / 60 60 20 10
FYV 79 60 72 42 / 60 60 40 10
BYV 78 61 71 43 / 70 60 40 10
MKO 83 62 74 46 / 50 60 30 10
MIO 78 58 72 43 / 70 60 30 10
F10 83 62 74 47 / 50 60 30 10
HHW 90 70 82 55 / 50 60 40 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM FORECASTER ID= 10
LONG TERM FORECASTER ID= 18
Hazardous weather outlook, May 9, 3:51 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
451 AM CDT TUE MAY 9 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
451 AM CDT TUE MAY 9 2006
...SIGNIFICANT SEVERE WEATHER EXPECTED TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 1PM.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
A THUNDERSTORM COMPLEX IS MOVING OUT OF SOUTHERN KANSAS
AND INTO NORTHEAST OKLAHOMA EARLY THIS MORNING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 60 MPH AND LARGE HAIL. HEAVY RAIN WILL ALSO ACCOMPANY
THIS COMPLEX WITH 1 TO 3 INCHES OF RAIN POSSIBLE IN
A SHORT PERIOD OF TIME. THIS WOULD LIKELY RESULT IN
FLOODING OF LOW LYING AREAS. THIS THUNDERSTORM COMPLEX WILL
DISSIPATE LATER THIS MORNING AS THE LOW LEVEL JET WEAKENS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
ALONG THE OUTFLOW BOUNDARY LEFT OVER FROM THE EARLY
MORNING COMPLEX AND ALONG A COLD FRONT THAT WILL SLIDE INTO
THE REGION TODAY. THE AIRMASS ACROSS THE REGION WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON AS TEMPERATURES RISE
INTO THE 80S ACROSS MUCH OF THE REGION AND DEW POINTS SURGE
INTO THE UPPER 60S AND LOWER 70S. THIS AIRMASS WILL EASILY
SUPPORT SEVERE THUNDERSTORMS AND WITH ADEQUATE DEEP LAYER
SHEER...TORNADIC SUPERCELLS WILL ALSO BE POSSIBLE. THIS
ACTIVITY IS EXPECTED TO DIMINISH DURING THE LATE EVENING HOURS.
HOWEVER...ANOTHER ROUND OF THUNDERSTORMS MAY BE POSSIBLE
LATE TONIGHT AS ANOTHER THUNDERSTORM COMPLEX DEVELOPS
OUT ACROSS WESTERN OKLAHOMA AND PUSHES TO THE EAST.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE THUNDERSTORM COMPLEX THAT MOVES INTO THE REGION LATE TONIGHT
WILL CONTINUE ACROSS THE AREA ON WEDNESDAY MORNING. SOME OF THESE
COULD BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS.
AFTER A COUPLE OF DRY DAYS...THUNDERSTORM CHANCES WILL RETURN TO THE
FORECAST OVER THE WEEKEND AS ANOTHER COLD FRONT PUSHES INTO THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, May 9, 3:15 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
415 AM CDT TUE MAY 9 2006
OKZ059-091015-
PAWNEE OK-
415 AM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 AM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHEAST OKLAHOMA
PAWNEE
AT 415 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 26 MILES NORTH OF PAWNEE TO 27 MILES NORTHWEST OF
PAWNEE TO 39 MILES WEST OF PAWNEE...MOVING SOUTHEAST AT 40 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...PAWNEE...
JENNINGS...TERLTON...HALLETT...MARAMEC...SKEDEE...CLEVELAND AND
WESTPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, May 9, 4:13 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT TUE MAY 9 2006
OKZ054-055-059-060-064-091115-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-WASHINGTON OK-
513 AM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
OSAGE...WASHINGTON...PAWNEE...TULSA AND CREEK
AT 513 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTH OF DEWEY TO 5 MILES SOUTHWEST OF
BARNSDALL TO CLEVELAND TO 8 MILES WEST OF MARAMEC...MOVING SOUTHEAST
AT 45 MPH.
A LARGE PORTION OF OSAGE...WASHINGTON...PAWNEE...TULSA AND CREEK
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 615 AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.Local storm report, May 9, 5:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
632 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND GST INOLA 36.15N 95.51W
05/09/2006 E60.00 MPH ROGERS OK TRAINED SPOTTER
&&
RJSLocal storm report, May 9, 6:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
702 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG SPAVINAW 36.39N 95.05W
05/09/2006 MAYES OK EMERGENCY MNGR
LARGE TREES AND POWER LINES DOWN IN SPAVINAW
&&
MATSpecial weather statement, May 9, 6:15 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
715 AM CDT TUE MAY 9 2006
ARZ001-010-091315-
BENTON AR-WASHINGTON AR-
715 AM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHWEST ARKANSAS
BENTON AND WASHINGTON
AT 715 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF PEA RIDGE TO HEALING SPRINGS
TO 3 MILES NORTH OF CINCINNATI...MOVING EAST AT 40 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...WALNUT
GROVE...WALNUT HILL...HICKS...ROCKY COMFORT...FAIRMOUNT...BLAND...
SHADY GROVE...MILLER...ODELL...TUTTLE...MAYFIELD...HILL TOP...
HARMON...BENTONVILLE...SILOAM SPRINGS...ROGERS...SULPHUR SPRINGS...
LOWELL...GENTRY...GRAVETTE...PEA RIDGE...GATEWAY...LAKE FRANCIS...
GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...
WAR EAGLE...MONTE NE...LOOKOUT...VAUGHN...LARUE...DECATUR...
CENTERTON...AVOCA...HIWASSE...BELLA VISTA...GARFIELD...BEAVER LAKE...
FAYETTEVILLE...SPRINGDALE...WINSLOW...WEST FORK...LINCOLN...PRAIRIE
GROVE...ELKINS...FARMINGTON...BLACKBURN...HOGEYE...STRICKLER...
MORROW...BRENTWOOD...WOOLSEY...WYOLA...CLYDE...ARNETT...CANEHILL...
DURHAM...SULPHUR CITY...SUMMERS...BLACK OAK...GREENLAND...RHEA...
VINEY GROVE...CINCINNATI...WEDINGTON...SAVOY...GOSHEN...WHEELER...
JOHNSON...SONORA...TONTITOWN AND ELM SPRINGS.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.Local storm report, May 9, 6:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
730 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND GST BENTONVILLE 36.37N 94.21W
05/09/2006 M62 MPH BENTON AR TRAINED SPOTTER
STOP SIGN BLOWN OVER. SMALL TREES DOWN.
&&
PBSThunderstorm Wind, Benton
- When
- May 9, 6:30 AM CST to 6:35 AM CST
- Where
- Benton County, Bentonville
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.817, -93.833
Thunderstorm winds measured at 62 miles an hour blew down a sign and small trees.
Thunderstorm Wind, Benton
- When
- May 9, 6:40 AM CST
- Where
- Benton County, Rogers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.367, -94.217
Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.
Thunderstorm Wind, Washington
- When
- May 9, 6:45 AM CST
- Where
- Washington County, Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.333, -94.117
Thunderstorm winds estimated at 70 miles an hour blew down trees.
Thunderstorm Wind, Carroll
- When
- May 9, 6:48 AM CST
- Where
- Carroll County, Busch
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.950, -94.417
Thunderstorm winds estimated at 70 miles an hour blew down trees.
Thunderstorm Wind, Madison
- When
- May 9, 7:08 AM CST
- Where
- Madison County, Combs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.467, -93.817
Thunderstorm winds estimated at 70 miles an hour blew down trees. The trees blocked Highway 16 near Combs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509271, 5508087, 5508088, 5508089, 5508090.